"There have been no studies showing that switching drugs or stopping drugs reverses lipoatrophy." -- Judith A. Aberg, M.D., June 2001, The Body
"The studies performed to date show that switching from those drugs [d4T and AZT] can result in some improvement of lipoatrophy." -- Kathleen Mulligan, Ph.D., March 2006, The Body
What a difference half a decade makes. Back in 2001, lipoatrophy was still a mystery. No one was absolutely certain what it was, which HIV meds caused it or whether it was reversible. Now we have answers to those questions, however hedged with qualifications and cautions in the usual manner of scientists.
We know that lipoatrophy is the loss of subcutaneous fat cells in the face, the limbs, the butt. We know that certain HIV meds are to blame -- specifically, the nucleoside analogs; in worst-first order, d4T (stavudine, Zerit), AZT (zidovudine, Retrovir) and ddI (didanosine, Videx). As these meds go about their intended business of disabling the HIV inside your immune cells, they also do a number on the mitochondria inside your fat cells, preventing these power centers from functioning and ultimately causing the cells to die -- or at least act like they are dead. We also know that the process of lipoatrophy is reversible.
Once you stop taking d4T, AZT or ddI: "There is," as Dr. Mulligan says, "some improvement." We know that the operative word in any discussion of the body's ability to recover fat lost to lipo is "some" -- that cautious qualifier that doctors use to keep your hopes in check.
The research data suggest a few predictable generalizations:
- The more severe your lipoatrophy, the slower and less complete the reversal; the sooner you "catch" the lipoatrophy by switching the meds, the faster and fuller the fat recovery.
- HIVers who had been taking d4T seemed to have less luck recovering fat; they also tended to have the most severe cases of lipoatrophy.
- Fat seemed to return faster to the arms than to the butt, faster to the butt than to the legs.
- Most frustrating of all, none of the studies even measured facial lipoatrophy, so conclusions about the fat in your face coming back remain speculative, anecdotal. But most researchers agree that when lipoatrophy reverses, the place it reverses most slowly and partially is in the face.
José Sousa, a Montreal HIVer and treatment activist, had what he describes as a mild case of facial lipoatrophy, but "my ass was pretty bad. I mean, I was basically sitting on my bones." He started noticing the lipoatrophy about six months after starting d4T, and he waited another six months before ditching the drug.
"Within six months to a year," he recalls, "my face was back to normal." And his ass? "Better. I never had a great butt. At least it doesn't hurt when I sit." Sousa may have helped the recovery with his good nutrition and an 80-supplement-a-day regimen, including L-carnitine to "transfer the fatty acids into the mitochondria of the cells." But unfortunately, as devoted as Sousa is to his supplement regimen, he acknowledges that there is no research to show that his supplements do any good. (Read or listen to our interview with Sousa.)
In fact, that may be the prime problem. We need more research into treatments that accelerate the reversal of lipoatrophy and promote your body's regeneration of disabled fat cells or its growth of brand-new ones. Right now we have two options -- uridine and the glitazone drugs -- and neither shows much advantage over Mother Nature herself (see "A Drug to Gain Fat?"). Yet without such treatments, HIVers with severe lipoatrophy -- and no facial filler -- can put the breaks on mitochondrial damage by swapping d4T, AZT or ddI for safer drugs, but they may have to wait perhaps another decade before seeing with their own eyes "some improvement" in those hollow cheeks and stick-like limbs. And that will be 10 years too long.
Get your questions answered at The Body's Ask the Experts forum on facial wasting!